South Dakota, 2020

Damaging Winds in South Dakota, July 5, 2020

July 5, 2020 · NWS UNR · 11 events in 4 counties and zones

A line of severe thunderstorms developed over the Black Hills and tracked northeast onto the west central South Dakota plains. The storms produced wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over the Black Hills and tracked northeast onto the west central South Dakota plains. The storms produced wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 4:06 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 4:06 PM MST, 2 hours 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
506 PM MDT Sun Jul 5 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 106 PM MDT Sun Jul 5 2020

Mean Pac NW upper trough will continue to support active SW flow
over the region, as deep moisture wavers over the area.
Outflow/frontal boundary hybrid has settled over the FA once
again, with plenty of LL moisture over the area, very similar to
yesterday. Diurnal heating will once again lower CIN across the
area this afternoon, esp over NE WY and the higher Black Hills
where convective initiation is expected. Mean heights have settled
south and will offer faster flow aloft with a sig increase in
deep layer shear by afternoon (50-60 knots). The next impulse
emanating from the Pac NW upper trough will push toward the region
with increasing support for TS activity. Weak subsidence will
suppress convection over the area at first (outside of waning
elevated convection over NW SD), with convection expected to
initiate over the Black Hills first. Convection will also develop
along the old trough axis, which will be situated across the
southern third, while the main impulse will likely support more
organized storms across WY, which may grow upscale into an MCS.
The env is certainly supportive for more widespread and higher end
severe given deep layer shear in excess of 50 knots, with
2000-3000 J/kg of deep layer shear by late afternoon and steep mid
level lapse rates. This will allow cells to quickly grow upscale,
with supercells being common, supporting the threat for very
large hail and damaging winds. Convection will spread east
overnight with lingering elevated activity possible through the
night. Frontal boundary will stall and over the western third
Monday, with moist and breezy SE upslope flow developing. Another
impulse will support support storms across the WY/MT in the
afternoon, with another round of severe weather expected given
1500-2000 J/KG of CAPE and 50-60 knots of deep layer shear.
Convective initiation will likely take place across eastern MT,
possibly as far south as NE WY, with either one or two dominate
supercells or a high end MCS traversing across the NW, shifting
ESE across western SD overnight. It remains uncertain whether
storms will fire over the Black Hills given concerns on capping.
If this occurs, a decent supercell would be possible there in the
late afternoon. Otherwise, convection will be possible nearly
every day in the remainder of the period as a sfc trough wavers
over the region in unsettled WSW flow with seasonally warm temps.
Overlap of deep moisture and faster flow will also support a
severe threat most days in portions of the FA.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 503 PM MDT Sun Jul 5 2020

Showers and thunderstorms will continue tonight, resulting in
MVFR/local IFR conditions. Some storms will be strong to severe.
Otherwise, VFR conditions are expected through the forecast
period. Storms will redevelop tomorrow, especially across
northwest and south central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, Jul 5, 3:53 AM MST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
453 AM MDT Sun Jul 5 2020

SDZ002-012>014-024>032-041>043-046-072>074-WYZ054>058-071-061100-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Mellette-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-044-047-049-061100-
Harding-Bennett-Todd-Tripp-
453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 5, 4:33 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     12 NNE WHITE RIVER      43.73N 100.65W
07/05/2020  E60 MPH          MELLETTE           SD   PUBLIC

&&

EVENT NUMBER UNR2002231

ME
Local storm report, Jul 5, 4:42 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     12 NW IDEAL             43.66N 100.09W
07/05/2020  E60 MPH          TRIPP              SD   PUBLIC

&&

EVENT NUMBER UNR2002232

ME
Local storm report, Jul 5, 5:08 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             4 SW HARDING            45.36N 103.89W
07/05/2020  E1.25 INCH       HARDING            SD   PUBLIC

&&

EVENT NUMBER UNR2002233

ME
Special weather statement, Jul 5, 5:09 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
609 PM MDT Sun Jul 5 2020

SDZ002-060100-
Perkins SD-
609 PM MDT Sun Jul 5 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN PERKINS COUNTY...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lodgepole, or 10 miles southwest of Hettinger,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lodgepole.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern South Dakota.

LAT...LON 4591 10235 4566 10250 4586 10292 4594 10287
      4594 10268 4595 10265
TIME...MOT...LOC 0009Z 293DEG 18KT 4589 10277

Rudge
Local storm report, Jul 5, 5:38 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             8 E SMITHWICK           43.32N 103.07W
07/05/2020  E0.70 INCH       FALL RIVER         SD   TRAINED SPOTTER

            LASTED ABOUT 15 MINUTES WITH INTERMITTENT HAIL. 30 MPH
            WIND GUSTS. 0.20 INCHES RAIN.

&&

EVENT NUMBER UNR2002234

WFO UNR
Local storm report, Jul 5, 6:12 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             21 WSW DWTN GILLETTE    44.18N 105.90W
07/05/2020  E1.75 INCH       CAMPBELL           WY   STORM CHASER

            TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER UNR2002235

WFO UNR

The radar

The Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
July 5, 6:14 PM MST
Where
Fall River County, 9.55 mi W of Edgemont
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.300, -104.020

Thunderstorm Wind, Custer

When
July 5, 6:19 PM MST to 6:39 PM MST
Where
Custer County, 8 mi W of Jewel Cave Natl Mon
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -103.990

Thunderstorm Wind, Custer

When
July 5, 6:40 PM MST
Where
Custer County, 1 mi SW of Argyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.520, -103.664

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Custer

When
July 5, 6:57 PM MST
Where
Custer County, (Cut)custer Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.730, -103.630

Thunderstorm Wind, Pennington

When
July 5, 7:48 PM MST
Where
Pennington County, 3 mi WSW of (Rap)rapid City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.033, -103.106

A hay barn was destroyed and fell on vehicles and a few cottonwood trees were downed.

Thunderstorm Wind, Pennington

When
July 5, 7:48 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
July 5, 7:58 PM MST
Where
Pennington County, 5 mi WNW of New Underwood
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.118, -102.933

Thunderstorm Wind, Pennington

When
July 5, 8:08 PM MST
Where
Pennington County, 3 mi NW of Wasta
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.101, -102.493

Thunderstorm Wind, Meade

When
July 5, 8:19 PM MST
Where
Meade County, (Rca)ellsworth Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.150, -103.120

Thunderstorm Wind, Meade

When
July 5, 8:45 PM MST
Where
Meade County, Union Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.560, -102.670

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
July 5, 9:56 PM MST to 10:04 PM MST
Where
Meade County, (D07)faith Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905913, 905883, 905915, 905917, 905928, 905929, 905932, 905934, 905931, 905937, 905938.